Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Shreveport, LA

April 9, 20215 counties in Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 9, 2021, 2:03 PM CDT for 5 counties in Arkansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 2:03 PM CDT (19:03 UTC)
Expired
Apr 9, 2021, 2:33 PM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, AR, Hempstead County, AR, Lafayette County, AR, Miller County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:15 PM CDTTSTM WND DMG2 N Lewisville, ARLARGE TREE DOWN AND BLOCKING TRAFFIC ON ARKANSAS HIGHWAY 29 NORTH OF LEWISVILLE.
Apr 9, 2:16 PM CDTHAIL 0.5Lewisville, ARREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 9, 2:40 PM CDTTSTM WND GST 601 Se Magnolia, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS54 KSHV 091903
SVRSHV
ARC027-057-073-091-099-091945-
/O.NEW.KSHV.SV.W.0054.210409T1903Z-210409T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
203 PM CDT Fri Apr 9 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hempstead County in southwestern Arkansas...
  Northeastern Miller County in southwestern Arkansas...
  Lafayette County in southwestern Arkansas...
  Southern Nevada County in southwestern Arkansas...
  Northern Columbia County in southwestern Arkansas...

* Until 245 PM CDT.

* At 203 PM CDT, a severe thunderstorm was located over Lewisville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Magnolia, Stamps, Waldo, Lewisville, McNeil, Buckner, Rosston,
  Garland, Willisville, Bodcaw, Bussey, Smithland, Macedonia, Mount
  Vernon, Cale, Patmos, Lerch, Laughlin, Waterloo and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3372 9321 3352 9311 3338 9312 3338 9304
      3329 9300 3308 9357 3343 9375
TIME...MOT...LOC 1903Z 245DEG 39KT 3334 9360 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
829 
WWUS54 KSHV 091933
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
233 PM CDT Fri Apr 9 2021

ARC027-057-073-091-099-091943-
/O.CAN.KSHV.SV.W.0054.000000T0000Z-210409T1945Z/
Hempstead AR-Miller AR-Lafayette AR-Nevada AR-Columbia AR-
233 PM CDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN MILLER...LAFAYETTE...SOUTHERN NEVADA AND NORTHERN
COLUMBIA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, a new warning 
has been issued in its place

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Arkansas.

LAT...LON 3372 9321 3352 9311 3338 9312 3338 9304
      3329 9300 3308 9357 3343 9375
TIME...MOT...LOC 1928Z 245DEG 39KT 3335 9325 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:53 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 9, 1:53 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
153 PM CDT Fri Apr 9 2021

.AVIATION...

For the 09/18Z TAF update, a mix bag of flight conditions across
the region as convection and low cigs move into the region. Look
for this trend to continue through a large portion of the TAF
period. The first or two rounds of strong to severe TSRA has
started across the region, with the second round coming as a cold
front moves across the area late this evening. VFR skies will move
into the region from the northwest by the end of the period with
winds from the northwest at or over 10 kts. /20/

&&

.PREV DISCUSSION... /issued 1241 PM CDT Fri Apr 9 2021/

UPDATE...

The first round of severe weather is unfolding across the region.
As the aforementioned warm front continues to lift northward
across the region, the atmosphere has destabilized. Near the
boundary, several isolated strong to severe storms are forming
across Northeast Texas, SE Oklahoma, and adjacent SW Arkansas. As
a result, the Storm Prediction Center has issued Severe
Thunderstorm Watch 76 until 23z for portions of East Texas, most
of North Louisiana, and most of SW Arkansas. The main threat at
this time is large hail, but an isolated tornado can't be ruled
out.

As we continue to move throughout the day, expect SBCape values
to climb above 3000 J/kg along with sufficient deep layer shear.
This will likely support additional development of supercells and
possible tornadoes late this afternoon into the evening hours.

Concerning this update, very little change was needed, other than
some adjustments to POPs for current trends, and the adding of the
Severe Thunderstorm Watch. /20/

&&

PREV DISCUSSION... /issued 422 AM CDT Fri Apr 9 2021/

SHORT TERM.../Today through Saturday/

Plans should be made today for multiple rounds of severe weather in
the Ark-La-Tex as multiple impacts are possible from large hail,
damaging winds and tornadoes. This all occurs in proximity to a
trough quickly swinging southeast across the Great Plains and
amplifying divergent southwest flow aloft. Dew points in the 60s
continue to be advected northward this morning, approaching the I-20
corridor with the warm front, while lapse rates will exceed 8 C/km,
and low-level SRH will approach 200 m2/s2 by this evening. The
first round of severe thunderstorms will occur in the midday hours
across our northern zones, generally along the I-30 corridor into
southern Arkansas. Storm modes by the early afternoon will
primarily involve supercells with updrafts capable of sustaining
large hail.

In the second round of severe thunderstorms arriving this evening,
the primary storm mode will be in the form of a multicellular MCS
that travels across the Ark-La-Tex into the Ark-La-Miss with
damaging winds, large hail and embedded tornadoes all possible once
again. Substantial uncertainty remains in the positioning of this
evening round of convection, especially in how far southwest
initiation could begin in East Texas. Nonetheless, with these
ingredients available and storm modes expected, the SPC has placed
our eastern zones in a Moderate Risk for severe weather,
highlighting the concern for damaging winds and embedded
circulations. The severe weather threat will continue late into
tonight for our eastern parishes.

By tomorrow morning, conditions finally begin improving with frontal
passage. Afternoon temperatures return to near average for this time
of the year with winds out of the northwest at 10mph. /16/

LONG TERM.../Saturday Night through Thursday/

Sfc ridging will settle SE into the region Saturday night in wake of
the cold fropa earlier in the day, which will set the stage for good
radiational cooling and slightly below normal temps areawide. A dry
WNW flow aloft will continue through the remainder of the weekend,
while the sfc ridge drifts E into the Lower MS Valley Sunday. Thus,
above normal temps but comfortable RH's are expected, before low
level moisture advection resumes and increases Monday with the
return Srly low level flow on the backside of the departing ridge as
it shifts E into the SE U.S.

A shallow cold front is progged to shift SE through the Srn Plains
and Ozarks Monday morning, entering portions of extreme NE TX/SE
OK/adjacent sections of SW AR during the mid and late afternoon
hours. The moisture profile is progged to remain shallow just ahead
of the approaching front, but did maintain slight chance pops in the
afternoon for the Wrn sections of NE TX/SE OK/adjacent SW AR given
the dirty flow aloft as weak PVA traverses the Nrn sections of the
region. This front is progged to seep S through the remainder of the
region Monday night, with weak overrunning and additional PVA
contributing to the development of isolated to sct convection over
the area. The front is progged to drift farther S of the area
Tuesday, with additional perturbations focusing more in the way of
sct convection areawide. Have maintained chance pops over the region
Monday night and Tuesday, with the potential for isolated thunder as
mid level lapse rates will remain sufficient enough to support
slightly deeper convection.

An active weather period appears in the offing for mid and late week
as additional perturbations aloft are expected to traverse the
region in the WSW flow aloft. This will all come beneath a large
closed low expected to settle into the Great Basin by midweek,
sending ripples of shortwave energy E across the Srn Plains and
Lower MS Valley. Overrunning atop the shallow cool air mass is again
expected to increase Tuesday night through Wednesday night, which
should help enhance sct to numerous SHRA and isolated TSRA areawide.
Have inserted high chance pops for this time period, before pops
diminish by Thursday as the post frontal air mass begins to deepen.
However, general agreement exists amongst the GFS/ECMWF with another
wave of SHRA overspreading the area Thursday night and Friday. The
increased cloud cover, cooler post-frontal air, and the periodic
convection should result in a welcome period of slightly below
normal temps through much of next week.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  61  76  48 /  40  70   0   0
MLU  84  63  78  49 /  50  80  10   0
DEQ  76  51  72  42 /  60  70   0   0
TXK  78  54  73  47 /  60  80   0   0
ELD  79  60  74  44 /  70  80   0   0
TYR  83  53  74  49 /  30  40   0   0
GGG  82  56  73  48 /  40  50   0   0
LFK  84  60  78  49 /  30  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Apr 9, 12:58 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1258 PM CDT Fri Apr 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1258 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Severe Thunderstorms Watch is in effect until 6 PM CDT for much
of Southwest Arkansas, portions of East Texas and Northeast
Texas, and much of Northwest and North Central Louisiana.

Scattered thunderstorms are rapidly developing across the
ArkLaTex. Some of these storms may be severe, with damaging winds,
large hail, and tornadoes possible. Additional thunderstorm
development is possible this evening over portions of East Texas
and North Louisiana, ahead of a severe squall line that will
develop over Eastern Oklahoma and quickly shift southeast across
the region from mid evening through the overnight hours. The
severe weather threat will become more pronounced with this squall
line, with damaging winds, large hail, isolated tornadoes, and
locally heavy rainfall possible. These storms will diminish from
northwest to southeast late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and isolated thunderstorms will be possible
across the region Tuesday through Thursday. However, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon
through tonight across the region.

09

In the hours before

Local storm report, Apr 9, 12:18 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             5 WSW TALCO             33.33N 95.18W
04/09/2021  E1.00 INCH       FRANKLIN           TX   PUBLIC

            PUBLIC SENT PHOTO OF QUARTER SIZE HAIL TO
            OUR SOCIAL MEDIA ABOUT 5 MILES WSW OF TALCO.

&&

20
Special weather statement, Apr 9, 12:29 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1229 PM CDT Fri Apr 9 2021

TXZ124-125-136-137-091815-
Upshur TX-Gregg TX-Smith TX-Wood TX-
1229 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHEASTERN
WOOD...UPSHUR AND NORTHWESTERN GREGG COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lindale, or 11 miles southeast of Mineola, moving northeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladewater, Gilmer, Lindale, Big Sandy, Hawkins, Clarksville City,
East Mountain, Diana, Rosewood, Hoard, West Mountain, Winona, Union
Grove, Warren City, Midway, Red Springs, Bettie, Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern Texas.

LAT...LON 3290 9503 3290 9489 3266 9470 3262 9470
      3242 9536 3257 9549
TIME...MOT...LOC 1729Z 233DEG 35KT 3255 9536

50
Special weather statement, Apr 9, 12:34 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1234 PM CDT Fri Apr 9 2021

ARZ061-091815-
Nevada AR-
1234 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEVADA COUNTY UNTIL 115
PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, or 12 miles southeast of Prescott, moving northeast at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rosston, Bluff City, White Oak Lake State Park, Cale, Mount Moriah,
Morris, Laneburg and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Arkansas.

LAT...LON 3380 9318 3381 9316 3381 9315 3382 9314
      3379 9313 3378 9310 3362 9311 3353 9327
      3367 9340 3382 9320
TIME...MOT...LOC 1734Z 232DEG 33KT 3365 9327

44
Local storm report, Apr 9, 12:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1251 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
04/09/2021  E1.50 INCH       TITUS              TX   PUBLIC

            PUBLIC REPORTS PING PONG BALL SIZE HAIL NEAR
            HWY 271 NORTH IN MOUNT PLEASANT VIA KLTV
            SOCIAL MEDIA PAGE.

&&

20
Local storm report, Apr 9, 12:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1259 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             2 E OMAHA               33.18N 94.71W
04/09/2021  E1.75 INCH       MORRIS             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS LARGE HAIL AT PEWITT
            HIGH SCHOOL NEAR OMAHA.

&&

20
Special weather statement, Apr 9, 1:49 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
149 PM CDT Fri Apr 9 2021

ARZ060-061-070>072-091930-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
149 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...CENTRAL
MILLER...NORTHERN LAFAYETTE...SOUTHWESTERN NEVADA AND NORTHWESTERN
COLUMBIA COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fouke, or 14 miles southeast of Texarkana, moving northeast at 50
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stamps, Waldo, Lewisville, Fouke, Buckner, Garland, Bodcaw, Genoa,
Mount Vernon, Patmos, McKamie, Falcon, Spirit Lake, Lamartine, Fort
Lynn and Piney Grove.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Arkansas.

LAT...LON 3313 9386 3332 9401 3368 9350 3337 9323
TIME...MOT...LOC 1849Z 237DEG 44KT 3328 9386

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:41 AM CDTSpecial Weather StatementSHVHempstead49 min
Apr 9, 11:25 AM CDTSpecial Weather StatementSHVLittle River50 min
Apr 9, 12:28 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada45 min
Apr 9, 12:34 PM CDTSpecial Weather StatementSHVNevada41 min
Apr 9, 12:45 PM CDTSevere Thunderstorm WarningSHVLittle River33 min
Apr 9, 1:49 PM CDTSpecial Weather StatementSHVLafayette, Miller41 min
Apr 9, 2:32 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada, Union43 min
Apr 9, 3:05 PM CDTSevere Thunderstorm WarningSHVColumbia, Union55 min
Apr 9, 3:57 PM CDTSevere Thunderstorm WarningSHVUnion33 min
Apr 9, 4:30 PM CDTSevere Thunderstorm WarningSHVUnion30 min
Apr 9, 5:01 PM CDTSevere Thunderstorm WarningSHVUnion44 min
Apr 9, 5:58 PM CDTSevere Thunderstorm WarningSHVUnion21 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.